Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 11, NWS Sacramento, CA

March 4, 2009Glenn County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 4, 2009, 3:59 PM PST for Glenn County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2009, 3:59 PM PST (23:59 UTC)
Expired
Mar 4, 2009, 4:45 PM PST
In force
46 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Glenn County, CA

The radar

The Beale AFB radar (KBBX), 66 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 3:50 PM PST, 9 minutes earlier.

Area forecast discussion, Mar 4, 3:50 PM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
350 PM PST WED MAR 4 2009

.DISCUSSION...
THUNDERSTORMS POPPING UP IN THE VALLEY WITHIN THE LAST FEW HOURS.
SEVERE THUNDERSTORMS NEAR INTERSTATE 5...ONE CLOSE TO COTTONWOOD AND
ANOTHER NEAR ARTOIS. RECEIVED A PHONE CALL REPORTING GUMBALL SIZED
HAIL WITH THE SYSTEM NEAR COTTONWOOD AND NICKLE SIZED HAIL NEAR
ARTOIS. THE THUNDERSTORM NEAR ARTOIS APPEARS TO BE ANCHORED AND
MOTORISTS SHOULD BE CAUTIOUS DRIVING NEAR THAT SECTION OF I-5.
ISOLATED THUNDERSTORMS EXPECTED TO CONTINUE INTO THE EVENING BUT
CONVECTIVE ACTIVITY SHOULD DIMINISH QUICKLY AFTER SUNSET.

SHOWER ACTIVITY THIS EVENING AND OVERNIGHT SHOULD BE LIGHT WITH RAIN
TOTALS LESS THAN A TENTH OF AN INCH IN THE VALLEY AND SNOW UP TO 3
INCHES ALONG THE WESTERN SLOPES OF MOUNTAINS IN THE NORTHERN SIERRA
AND WESTERN PLUMAS COUNTY.

THE UPPER LEVEL TROUGH CAUSING OUR RECENT WEATHER CONTINUES TO MOVE
EASTWARD. AN EMBEDDED SHORT WAVE IS ROUNDING THE TROUGH BASE AND
SHOULD MOVE INLAND SOUTH OF THE BAY AREA LATER THIS EVENING. SHOWER
ACTIVITY WITHIN OUR CWA WILL CONTINUE TO LESSEN TOMORROW AS
A REMNANT VORTICITY MAX FROM THE TROUGH SWINGS SOUTHWARD ALONG THE
COAST TOWARDS SOCAL. SLIGHT CHANCE OF RAIN AND SNOW SHOWERS FOR
TOMORROW MORNING INTO THE AFTERNOON BUT EXPECT THUNDERSTORM ACTIVITY
TO BE LIMITED TO THE SOUTHERN SACRAMENTO COUNTY AND NORTHERN SAN
JOAQUIN VALLEY.  JBB

HIGH PRESSURE IS FORECAST TO BUILD ACROSS THE EASTERN PACIFIC BY
FRIDAY...HOWEVER THE TAIL END OF ANOTHER WEATHER SYSTEM DROPPING
SOUTHWARD THROUGH THE NORTHERN ROCKIES AND GREAT BASIN MAY BRING
SOME SHOWERS TO THE REGION THURSDAY NIGHT INTO FRIDAY AS IT PASSES
TO OUR EAST. MOSTLY DRY WEATHER IS EXPECTED SATURDAY IN ITS WAKE AS
HIGH PRESSURE BUILDS ACROSS THE REGION.  DR

&&

.EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)...
RELATIVELY BENIGN WEATHER PATTERN EXPECTED FOR MOST OF THE EXTENDED
PERIOD. A COLD UPPER TROUGH IS EXPECTED TO SKIRT NORTHERN CALIFORNIA
SUNDAY NIGHT INTO MONDAY. IT IS STILL UNCERTAIN HOW FAR WEST THIS
TROUGH WILL PUSH BEFORE SWINGING EASTWARD. THE GFS BRINGS IT SOUTH
INTO NEVADA BEFORE SWINGING IT EASTWARD WHEREAS THE ECMWF BRINGS IT
INTO NORTHERN CALIFORNIA...WITH THE ECMWF BEING THE WETTER SOLUTION.
THE GFS HAS THE BETTER RECENT TRACK RECORD...BUT HAVE COMPROMISED
BETWEEN THE TWO MODELS FOR NOW AND LEFT A SLIGHT CHANCE OF
PRECIPITATION FOR THE MOUNTAINS. AFTER THIS STORM MOVES EASTWARD
HIGH PRESSURE WILL BUILD INTO THE AREA. DANG

&&

.AVIATION...
SCATTERED SHOWERS TODAY ACROSS INTERIOR NORTHERN CALIFORNIA AS AN
UPPER LEVEL TROUGH SLOWLY SLIDES SOUTHWARD ACROSS THE AREA.
GENERALLY VFR CONDITIONS ARE EXPECTED WITH ISOLATED MVFR IN SHOWERS.
INSTABILITY MAY GENERATE ISOLATED TS THIS AFTERNOON AND EVENING WITH
THE POSSIBILITY OF SMALL HAIL. SNOW LEVELS WILL REMAIN IN THE
2000-3000 FT RANGE THROUGH TONIGHT.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE

&&
Hazardous weather outlook, Mar 4, 5:45 AM PST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
545 AM PST WED MAR 4 2009

CAZ013>019-063-064-066>069-051500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
545 AM PST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

PERIODS OF HEAVY SNOW WILL CONTINUE THIS MORNING ACROSS THE NORTHERN
SIERRA NEVADA AND EXTREME SOUTHERN CASCADE RANGE...ESPECIALLY TO THE
SOUTH OF INTERSTATE 80. THE SNOW IS EXPECTED TO TAPER OFF TO
OCCASIONAL SHOWERS BY LATE MORNING. IN THE VALLEY...ISOLATED TO
SCATTERED THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON WITH LARGE
AMOUNTS OF SMALL HAIL EXPECTED TO BE THE PRIMARY THREAT FROM ANY
STRONGER STORMS THAT DEVELOP.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Mar 4, 11:30 AM PST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1130 AM PST WED MAR 04 2009

CAZ013>019-063-064-066>069-050300-
1130 AM PST WED MAR 04 2009

...RAIN AND SNOWFALL TOTALS THROUGHOUT INTERIOR NORTHERN CALIFORNIA
FROM SATURDAY FEB 24 THROUGH MONDAY MARCH 4...

A TROUGH OF LOW PRESSURE DEVELOPED OFF OF THE CALIFORNIA COAST THIS
WEEKEND...SENDING A SERIES OF SYSTEMS ACROSS NORTHERN CALIFORNIA
STARTING SATURDAY NIGHT AND CONTINUING THROUGH THIS MORNING.  THESE
SYSTEMS STARTED OUT ON THE WARM SIDE...WITH SNOW LEVELS PRIMARILY
RANGING ABOVE 6000 AND 7000 FEET.  COLDER AIR FINALLY MOVED INTO THE
REGION MONDAY NIGHT AND TUESDAY...WITH SNOW LEVELS FALLING TO
BETWEEN 2500 AND 3000 FEET BY TUESDAY EVENING.  THEREFORE...THE
MAJORITY OF THE PRECIPITATION FELL AS RAIN.  THE FOLLOWING ARE STORM
TOTALS AND LIQUID EQUIVALENTS FROM THESE STORMS...AND FINAL SNOW
DEPTHS REPORTED AT SOME OF THE RECORDING SITES.

...RAIN TOTALS FROM THE ASOS AND COOP OBSERVERS...

SHASTA DAM...........(EL 1075)......4.60
REDDING..............(EL 502).......0.94
RED BLUFF............(EL 349).......1.02
CHICO................(EL 238).......1.77
OROVILLE.............(EL 192).......1.94
PARADISE.............(EL 1750)......3.88
MARYSVILLE...........(EL 62)........1.85
KONOCTI..............(EL 2163)......4.88
SACRAMENTO...........(EL 25)........1.75
SACRAMENTO EXECUTIVE.(EL 21)........1.90
SACRAMENTO INTERNATIONAL.(EL 25)....2.08
VACAVILLE............(EL 113).......1.87
STOCKTON.............(EL 27)........0.52
MODESTO..............(EL 97)........0.45
GRASS VALLEY.........(EL 2500)......4.79
SUTTER HILL..........(EL 1300)......2.82
SAN ANDREAS..........(EL 1100)......2.41
SONORA...............(EL 1750)......4.36

...LIQUID EQUIVALENT TOTALS SINCE SATURDAY EVENING AND SNOW DEPTH
FROM THE ASOS AND COOP OBSERVERS...

BURNEY...............(EL 3158)......2.91 INCHES....T
QUINCY...............(EL 3408)......6.79 INCHES....7 INCHES
CHESTER..............(EL 4525)......4.14 INCHES....13 INCHES
MINERAL..............(EL 4875)......8.11 INCHES....18 INCHES
BLUE CANYON..........(EL 5280)......4.87 INCHES....60 INCHES

...RAIN TOTALS FROM THE COCORAHS AND SPOTTER OBSERVERS SINCE
SATURDAY EVENING...

STOCKTON 2.1NW.............(EL 7)...........0.92
STOCKTON 3.3SE.............(EL 23)..........0.87
SACRAMENTO 2.0SE...........(EL 34)..........2.05
STOCKTON 5.8NNE............(EL 35)..........1.15
TRACY 2.1W.................(EL 37)..........0.37
LODI 1.0NNW................(EL 43)..........1.28
CARMICHAEL 0.9S............(EL 108).........1.71
CARMICHAEL 1.4W............(EL 109).........1.94
CARMICHAEL 0.9NE...........(EL 130).........1.75
FOLSOM 2.4SW...............(EL 194).........1.92
FOLSOM 1.2SSE..............(EL 362).........2.09
COTTONWOOD 0.5NNE..........(EL 452).........1.06
LAKE OF THE PINES 4.7NWN...(EL 1510)........3.24
LAKE OF THE PINES 1.3NNW...(EL 1528)........3.60
LAKE OF THE PINES 1.0WSW...(EL 1576)........3.11
SIMS.......................(EL 1650).......13.84
ALTA SIERRA 2.3WSW.........(EL 1677)........4.09
SONORA 0.4W................(EL 1771)........4.09
ALTA SIERRA 1.3S...........(EL 2154)........3.51
ALTA SIERRA 0.4WSW.........(EL 2303)........3.75
GRASS VALLEY 2.4S..........(EL 2331)........4.10
GRASS VALLEY 0.6NNW........(EL 2661)........5.00
PACIFIC HOUSE..............(EL 3450)........7.46
SHINGLETOWN 5.3ENE.........(EL 3964)........3.86
KINGVALE 1.3WSW............(EL 6035)........8.51...SNOW...96 INCHES

...SKI AREAS...   SNOWFALL    LAST 24 HOURS    STORM TOTAL

SIERRA AT TAHOE.............36 TO 48 INCHES...53 INCHES
BOREAL......................34 TO 40 INCHES...57 TO 64 INCHES
KIRKWOOD....................43 TO 48 INCHES...53 TO 64 INCHES
SUGAR BOWL..................25 TO 37 INCHES...49 TO 68 INCHES

PALMER
Special weather statement, Mar 4, 11:30 AM PST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SACRAMENTO CA
1130 AM PST WED MAR 04 2009

CAZ013>019-063-064-066>069-050300-
1130 AM PST WED MAR 04 2009

...RAIN AND SNOWFALL TOTALS THROUGHOUT INTERIOR NORTHERN CALIFORNIA
FROM SATURDAY FEBRUARY 28 THROUGH WEDNESDAY MARCH 4...

A TROUGH OF LOW PRESSURE DEVELOPED OFF OF THE CALIFORNIA COAST THIS
WEEKEND...SENDING A SERIES OF SYSTEMS ACROSS NORTHERN CALIFORNIA
STARTING SATURDAY NIGHT AND CONTINUING THROUGH THIS MORNING.  THESE
SYSTEMS STARTED OUT ON THE WARM SIDE...WITH SNOW LEVELS PRIMARILY
RANGING ABOVE 6000 AND 7000 FEET.  COLDER AIR FINALLY MOVED INTO THE
REGION MONDAY NIGHT AND TUESDAY...WITH SNOW LEVELS FALLING TO
BETWEEN 2500 AND 3000 FEET BY TUESDAY EVENING.  THEREFORE...THE
MAJORITY OF THE PRECIPITATION FELL AS RAIN.  THE FOLLOWING ARE STORM
TOTALS AND LIQUID EQUIVALENTS FROM THESE STORMS...AND FINAL SNOW
DEPTHS REPORTED AT SOME OF THE RECORDING SITES.

...RAIN TOTALS FROM THE ASOS AND COOP OBSERVERS...

SHASTA DAM...........(EL 1075)......4.60
REDDING..............(EL 502).......0.94
RED BLUFF............(EL 349).......1.02
CHICO................(EL 238).......1.77
OROVILLE.............(EL 192).......1.94
PARADISE.............(EL 1750)......3.88
MARYSVILLE...........(EL 62)........1.85
KONOCTI..............(EL 2163)......4.88
SACRAMENTO...........(EL 25)........1.75
SACRAMENTO EXECUTIVE.(EL 21)........1.90
SACRAMENTO INTERNATIONAL.(EL 25)....2.08
VACAVILLE............(EL 113).......1.87
STOCKTON.............(EL 27)........0.52
MODESTO..............(EL 97)........0.45
GRASS VALLEY.........(EL 2500)......4.79
SUTTER HILL..........(EL 1300)......2.82
SAN ANDREAS..........(EL 1100)......2.41
SONORA...............(EL 1750)......4.36

...LIQUID EQUIVALENT TOTALS SINCE SATURDAY EVENING AND SNOW DEPTH
FROM THE ASOS AND COOP OBSERVERS...

BURNEY...............(EL 3158)......2.91 INCHES....T
QUINCY...............(EL 3408)......6.79 INCHES....7 INCHES
CHESTER..............(EL 4525)......4.14 INCHES....13 INCHES
MINERAL..............(EL 4875)......8.11 INCHES....18 INCHES
BLUE CANYON..........(EL 5280)......4.87 INCHES....60 INCHES

...RAIN TOTALS FROM THE COCORAHS AND SPOTTER OBSERVERS SINCE
SATURDAY EVENING...

STOCKTON 2.1NW.............(EL 7)...........0.92
STOCKTON 3.3SE.............(EL 23)..........0.87
SACRAMENTO 2.0SE...........(EL 34)..........2.05
STOCKTON 5.8NNE............(EL 35)..........1.15
TRACY 2.1W.................(EL 37)..........0.37
LODI 1.0NNW................(EL 43)..........1.28
CARMICHAEL 0.9S............(EL 108).........1.71
CARMICHAEL 1.4W............(EL 109).........1.94
CARMICHAEL 0.9NE...........(EL 130).........1.75
FOLSOM 2.4SW...............(EL 194).........1.92
FOLSOM 1.2SSE..............(EL 362).........2.09
COTTONWOOD 0.5NNE..........(EL 452).........1.06
LAKE OF THE PINES 4.7NWN...(EL 1510)........3.24
LAKE OF THE PINES 1.3NNW...(EL 1528)........3.60
LAKE OF THE PINES 1.0WSW...(EL 1576)........3.11
SIMS.......................(EL 1650).......13.84
ALTA SIERRA 2.3WSW.........(EL 1677)........4.09
SONORA 0.4W................(EL 1771)........4.09
ALTA SIERRA 1.3S...........(EL 2154)........3.51
ALTA SIERRA 0.4WSW.........(EL 2303)........3.75
GRASS VALLEY 2.4S..........(EL 2331)........4.10
GRASS VALLEY 0.6NNW........(EL 2661)........5.00
PACIFIC HOUSE..............(EL 3450)........7.46
SHINGLETOWN 5.3ENE.........(EL 3964)........3.86
KINGVALE 1.3WSW............(EL 6035)........8.51...SNOW...96 INCHES

...SKI AREAS...   SNOWFALL    LAST 24 HOURS    STORM TOTAL

SIERRA AT TAHOE.............36 TO 48 INCHES...53 INCHES
BOREAL......................34 TO 40 INCHES...57 TO 64 INCHES
KIRKWOOD....................43 TO 48 INCHES...53 TO 64 INCHES
SUGAR BOWL..................25 TO 37 INCHES...49 TO 68 INCHES

PALMER
Local storm report, Mar 4, 3:38 PM PST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
338 PM PST WED MAR 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             S COTTONWOOD            40.39N 122.28W
03/04/2009  E0.25 INCH       SHASTA             CA   LAW ENFORCEMENT

            CHP IS REPORTING 1 1/2 TO 2 INCHES OF HAIL ON THE ROADWAY
            COVERING PORTIONS OF INTERSTATE 5.

0259 PM     HAIL             5 NE WILLOWS            39.57N 122.13W
03/04/2009  E0.25 INCH       GLENN              CA   LAW ENFORCEMENT

            THE GLENN COUNTY SHERRIFS REPORTED NICKEL SIZE HAIL IN
            FRUTO.

&&

CPALMER

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 5:34 PM PSTSevere Thunderstorm WarningSTOButte, Glenn, Tehama26 min
Mar 4, 2:37 PM PSTSevere Thunderstorm WarningSTOShasta, Tehama23 min
Mar 4, 2:44 PM PSTSevere Thunderstorm WarningSTOGlenn31 min
Mar 4, 2:59 PM PSTSevere Thunderstorm WarningSTOShasta, Tehama31 min
Mar 4, 3:13 PM PSTSevere Thunderstorm WarningSTOGlenn47 min
Mar 4, 3:23 PM PSTSevere Thunderstorm WarningSTOShasta, Tehama37 min

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.